Kentucky, 2021

Damaging Wind in Kentucky, July 6, 2021

July 6, 2021 · NWS JKL · 1 event in 1 county or zone

With high pressure in control to both our east and west, the pattern was rather benign across the Commonwealth, with light winds and warm/humid conditions. However, as a upper level shortwave moved overhead, and we reached peak afternoon heating, this was enough to prompt some diurnally driven showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

With high pressure in control to both our east and west, the pattern was rather benign across the Commonwealth, with light winds and warm/humid conditions. However, as a upper level shortwave moved overhead, and we reached peak afternoon heating, this was enough to prompt some diurnally driven showers and thunderstorms. A clustered line of showers and storms developed from west to east across the northern half of the state. While this line didn't have much forward motion, there was enough instability, and especially downward CAPE, to lead to some stronger thunderstorms with strong wind gusts. One of these storms brought down several trees near the community Moores Ferry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 6, 3:40 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 6, 3:40 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
440 PM EDT Tue Jul 6 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 440 PM EDT TUE JUL 6 2021

Current temperatures across the area are in the upper 80s to low 90s
with dew points ranging from the upper 60s to mid 70s. A cumulus
field covers most of the area with a few very slow moving storms in
the northern portion of the CWA. These pulse storms that develop
could produce brief, localized downpours but should not be long
lasting due to weak environmental winds and weak shear.

Upper level ridging currently resides over much of the Ohio and
Tennessee Valleys to the Mid Atlantic coast. Height falls are
expected Wednesday as an upper level trough approaches from the
northwest and Elsa continues to progress northward. These upper
level disturbances will help weaken and eventually will remove any
ridging over the area, leading to better chances for precipitation.
Current model runs show pockets of upper level vorticity traversing
the area tomorrow afternoon and evening which will aid in storm
potential. Elsa will make a slight right turn Wednesday night,
eventually following a track along the Atlantic coast of Georgia and
the Carolinas. At the surface, high pressure will stay to our east
over the Mid Atlantic states while low pressure begins to sneak in
from the west Wednesday. Current PWAT values across the area are
around 1.4 inches and will increase to between 1.8-2.0 inches
tomorrow afternoon.

The chance for a few pulse storms to develop across the CWA remains
in the forecast this evening but quickly diminishes once the sun
sets and surface heating ceases. Temperatures will remain mild over
night, in the mid to upper 60s, with fog developing in the valleys,
with denser fog along the river valleys. A slight ridge/valley split
may develop as clouds thin over the area. Wednesday high
temperatures are expected in the mid to upper 80s along with a
renewed chance for afternoon convection. PoPs increase in the
afternoon and into the overnight hours as better forcing and a more
unstable environment sets up over our area. Current CAM soundings
show potential SBCAPE in the 2000-3000J/kg range, severe potential
is currently low but these storms may provide a quick downpour. Fog
is likely again Thursday morning with dew points expected to remain
in the mid to upper 60s overnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 330 PM EDT TUE JUL 6 2021

The extended period will feature hot and muggy conditions along
with pretty much daily and nightly chances of showers and storms.
A series of low pressure systems, and their associated surface
fronts, will be moving across the CONUS during the extended. As
the fronts moves slowly through our area, we will see showers and
storms across eastern Kentucky. The best chances for thunderstorms
will be during the afternoon and early evening hours each day.
Daily highs will top out in the 80s, while nightly lows should
fall into the mid to upper 60s. Winds should be generally out of
the south or southwest during the period at 5 to 10 mph each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 200 PM EDT TUE JUL 6 2021

A cumulus field will affect the forecast area through the
afternoon and into the evening at around 3.5-5k ft AGL. A few of
the more robust updrafts should be able to mature into isolated
to widely scattered "pop-up" showers and thunderstorms, mainly
during the late afternoon and evening. The mention of thunder has
been omitted from all the TAFs, except for JKL, due to the small
probability of direct impacts at any particular terminal. Winds
could be gusty and erratic near thunderstorms. Look for fog to
form again tonight, especially for places that see pcpn today. The
worst of the fog will likely be confined to the river valleys
while some impacts at the terminals are also anticipated - similar
to last night.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BATZ
LONG TERM...AR
AVIATION...GEERTSON/GREIF
Hazardous weather outlook, Jul 6, 7:32 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Jackson KY
832 AM EDT Tue Jul 6 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071215-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
832 AM EDT Tue Jul 6 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a low chance for thunderstorms across all of eastern
Kentucky this afternoon and evening. The greatest coverage is
expected to occur between the Mountain Parkway and Hal Rogers/
Highway 80 corridor. The strongest storms could produce frequent
lightning, brief downpours, and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected at times from Tuesday through
Monday, mainly during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEERTSON/JP

In the hours before

Special weather statement, Jul 6, 2:32 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
332 PM EDT Tue Jul 6 2021

KYZ050-062015-
Montgomery-
332 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONTGOMERY COUNTY...

At 331 PM EDT, a strong thunderstorm was located over Grassy Lick, or
over Mount Sterling. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Camargo, Ewington, Levee, Judy, Sideview, Grassy
Lick, Wades Mill, Prewitt, Stoops, Klondike, Sewell Shop and Bunker
Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3817 8397 3816 8396 3816 8395 3815 8395
      3813 8387 3796 8392 3796 8399 3811 8408
      3813 8407 3818 8399
TIME...MOT...LOC 1931Z 103DEG 0KT 3807 8399

GREIF
Special weather statement, Jul 6, 2:56 PM EST, 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
356 PM EDT Tue Jul 6 2021

KYZ052-062045-
Rowan-
356 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT ROWAN COUNTY...

At 355 PM EDT, a strong thunderstorm was located over Pelfrey, or
near Morehead, moving northwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Morehead, Cranston, Ramey, Wagner, Elliottville, Christy, Hilda,
Bangor, Cogswell, Pelfrey, Hamm, Crix, Farmers, Wagner Store, Munson,
Brandy, Paragon, Bluestone, Clearfield and Vale.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3817 8324 3811 8328 3803 8343 3805 8350
      3808 8346 3809 8350 3807 8351 3810 8353
      3811 8352 3811 8356 3814 8356 3812 8360
      3815 8362 3817 8359 3819 8364 3822 8356
      3827 8351 3831 8350
TIME...MOT...LOC 1955Z 113DEG 10KT 3813 8338

GREIF
Special weather statement, Jul 6, 3:05 PM EST, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
405 PM EDT Tue Jul 6 2021

KYZ060-106-062030-
Menifee-Morgan-
405 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MORGAN AND EAST CENTRAL
MENIFEE COUNTIES...

At 404 PM EDT, a strong thunderstorm was located over Grassy Creek,
or near West Liberty, moving northwest at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Liberty, Henry, Zag, Greear, Mize, Rexville, Pekin, Liberty
Road, Omer, Dehart, Panama, Ezel, Korea, Yocum, Woodsbend, Licking
River, Kellacey, Lizzielane, Dan and New Cummer.

LAT...LON 3785 8325 3779 8336 3780 8338 3795 8352
      3804 8335
TIME...MOT...LOC 2004Z 154DEG 15KT 3788 8334

FISHER
Special weather statement, Jul 6, 3:17 PM EST, 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
417 PM EDT Tue Jul 6 2021

KYZ104-106-062100-
Elliott-Morgan-
417 PM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN AND ELLIOTT
COUNTIES...

At 417 PM EDT, a strong thunderstorm was located over Sandy Hook,
moving west at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sandy Hook, Lenox, Moon, Lick Branch, Little Sandy, Isonville,
Newfoundland, Elkfork, Steele, Crockett, Lytten, Bruin and Stark.

LAT...LON 3819 8299 3802 8300 3800 8302 3796 8301
      3795 8327 3813 8324 3813 8322 3816 8322
      3817 8320 3817 8322 3819 8323 3820 8306
      3818 8305 3820 8304
TIME...MOT...LOC 2017Z 089DEG 6KT 3807 8310

FISHER

The radar

The Jackson,KY radar (KJKL), 70 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rowan

When
July 6, 3:48 PM EST
Where
Rowan County, 1.34 mi W of Ramey
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.179, -83.595

Several trees were blown down along KY 1722 between mile markers 1 and 9 just east of Moores Ferry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964722.